Alert archive / Iowa / Flash Flood Warnings in 2023

Flash Flood Warning 5, NWS Des Moines, IA

September 19, 2023Audubon County, Iowa

NWS Des Moines, IA issued this flash flood warning at Sep 19, 2023, 10:20 PM CDT for Audubon County, Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2023, 10:20 PM CDT (03:20 UTC)
Expired
Sep 20, 2023, 2:15 AM CDT
In force
4 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Audubon County, IA

The radar

The Des Moines radar (KDMX), 92 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 991 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
991 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
2059 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

475 
WGUS53 KDMX 200320
FFWDMX
IAC009-200715-
/O.NEW.KDMX.FF.W.0005.230920T0320Z-230920T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
1020 PM CDT Tue Sep 19 2023

The National Weather Service in Des Moines has issued a

* Flash Flood Warning for...
  Northeastern Audubon County in west central Iowa...

* Until 215 AM CDT.

* At 1020 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 4 and 6 inches of rain 
  have fallen. The expected rainfall rate is 2 to 3 inches in 1 
  hour. Additional rainfall amounts of 2 to 3 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Gray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4186 9500 4186 9474 4185 9474 4184 9474
      4181 9474 4179 9474 4173 9474 4172 9474
      4169 9474 4175 9500 4175 9499

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR

$$

Small

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 6:41 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Sep 19, 6:41 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
641 PM CDT Tue Sep 19 2023

...Updated for the 00z Aviation Discussion...

.DISCUSSION.../Tonight through Tuesday/
Issued at 253 PM CDT Tue Sep 19 2023

Key Messages:

-Showers and sub-severe thunderstorms continue to fester through
 the afternoon and evening; heavy rain, small hail, and gusty
 winds possible
-Sporadic showers and thunderstorm chances through the rest of the
 week
-More robust system moving in this weekend

As was somewhat alluded to by short-range guidance yesterday,
scattered showers and thunderstorms have festered through the
morning hours and into the early afternoon, although storms have
been further north and far more robust than was anticipated
yesterday. This convection has been anchored to a region of warm air
advection aloft and embedded within a region of marginal
instability. Most-Unable CAPE values as analyzed by the SPC meso-
analysis page are only ~1000 J/kg aloft and wind profiles have
diminished through the morning, leading to sub-severe shear values
and pulse thunderstorms that are producing primarily dime to nickel
sized hail. Rainfall with these storms today have also been more
efficient than previously anticipated, primarily due to slow moving
storms training over the same areas. Those that have been under the
precipitation today have seen anywhere from 1 to 3 inches of
rainfall. Fortunately, dry conditions have allowed for this to be
mostly absorbed by the dry soils. Despite CAMs such as the HRRR
trying to dissipate the storms today, they don't actually show any
signs of stopping, so anticipating that these will fester along
the Hwy 30 corridor and south through the rest of the afternoon.
Heavy rain, small hail and gusty winds will all remain possible.
Flash flooding likely wont be a concern in most places, but urban
areas could see some ponding if this line stalls out over top of
them.

This pattern of poorly resolved, scattered showers and thunderstorms
continues through much of the week, as we reside in a weakly forced
but highly perturbed upper level pattern. This is resulting in a
large amount of variation between CAMs and global models alike,
which has translated to a smattering of precipitation chances in the
forecast. As was mentioned in previous discussions, rain likely wont
fall for all those who have rain in their forecast, nor will it fall
for the entire period chances are present, but with the sporadic
nature of storms there will be a chance of rain/storms in these
areas through much of the week. Fortunately, the severe chances with
any precipitation looks minimal. There will be periods of relatively
higher instability (1000 to 2000 J/kg), but due to the weak flow
aloft it will be difficult for much of anything to organize. That
being said, pulsey pop up storms would still be capable of producing
small hail and gusty winds, much like we've seen today.

Looking later into the week and towards the weekend, we'll see an
intensifying trough develop over the western CONUS which will bring
us a couple different rain and thunderstorm chances starting late
Thursday and lasting periodically through the weekend. Global models
are indicating at multiple lobes of energy rotating around the
digging trough through the weekend, with the first coming Thursday
night into Friday morning, the second being Friday night into
Saturday morning, then the third being Saturday into Sunday. The low
then stalls out overhead into early next week, bringing even more
precipitation chances as it slowly departs through the area Monday
into Tuesday. Needless to say, this would result in quite a wet
weekend with storm chances possible on multiple days. Severe weather
will also be possible, especially Friday night and Saturday night
when instability is highest and wind fields are most prominent
around the low, supporting more deep layer shear. This is echoed in
both the SPC Day 5 outlook (15% chance of severe weather over our
area) as well as the CSU machine learning algorithm's day 4 and 5
severe weather outlook. This is still multiple days out there, so
its too early to get too locked into the details, as things will
likely still change. However, models are coming into decent
agreement and the trend has been fairly consistent for at least a
rainy weekend, so this is definitely a system to keep on your radar
if you have any weekend plans!

&&

.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 641 PM CDT Tue Sep 19 2023

Thunderstorms will continue to impacts sites KDSM/KOTM this
evening, expected to taper off towards 06z. VFR overcast skies
persist through much of the remaining TAF period across most
sites, beginning to diminish north at KFOD/KMCW towards the end
of the TAF period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Dodson
AVIATION...Hagenhoff
Hazardous weather outlook, Sep 19, 3:52 PM CDT, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
352 PM CDT Tue Sep 19 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-201100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
352 PM CDT Tue Sep 19 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Scattered thunderstorms will persist tonight mainly in central and
southern Iowa. The stronger storms will be capable of producing
heavy downpours along with gusty winds and small hail and an
isolated storm or two remain possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be a few storm chances Wednesday and Thursday with
severe weather not expected. More widespread storm chances are
anticipated by Friday into this weekend with a signal for strong
to severe storms around Saturday and perhaps Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, especially toward the upcoming
weekend.

In the hours before

Special weather statement, Sep 19, 5:14 PM CDT, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Des Moines IA
514 PM CDT Tue Sep 19 2023

IAZ071-072-081-082-192245-
Adams IA-Adair IA-Union IA-Madison IA-
514 PM CDT Tue Sep 19 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN MADISON...UNION...
NORTHEASTERN ADAMS AND ADAIR COUNTIES THROUGH 545 PM CDT...

At 513 PM CDT, a personal weather station indicated strong
thunderstorms along a line extending from 10 miles southwest of
Stuart to 6 miles southeast of Greenfield to 6 miles west of
Creston. Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail and additional
         heavy rainfall of one to two inches.

SOURCE...Personal Weather Station.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Ponding of water on roadways, low visibilities,
         and rises in small streams and creeks.

Locations impacted include...
Creston, Greenfield, Green Valley Lake, Afton, Casey, Orient,
Macksburg, Cromwell, Arispe, Creston Municipal Airport, Greenfield
Municipal Airport, Nodaway Park, and Green Valley Lake State Park.

This includes Interstate 80 between mile markers 78 and 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4102 9460 4123 9449 4150 9463 4151 9459
      4147 9423 4114 9406 4090 9418
TIME...MOT...LOC 2213Z 286DEG 17KT 4142 9450 4122 9440 4103 9448

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Jimenez
Local storm report, Sep 19, 6:45 PM CDT, 3 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
645 PM CDT Tue Sep 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     Rain             Maxwell                 41.89N 93.40W
09/19/2023  M4.52 inch       Story              IA   Mesonet

            Daily precip through early evening from
            personal weather station.

&&

BSS
Special weather statement, Sep 19, 9:46 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Des Moines IA
946 PM CDT Tue Sep 19 2023

IAZ057-200345-
Audubon IA-
946 PM CDT Tue Sep 19 2023

...SLOW MOVING THUNDERSTORMS WILL IMPACT NORTHERN AUDUBON COUNTY
THROUGH 1045 PM CDT...

At 943 PM CDT, Doppler radar was tracking a slow moving thunderstorm
5 miles north of Audubon. This thunderstorm was nearly stationary.

HAZARD...Heavy rainfall of up to three inches in an hour.

SOURCE...Radar indicated.

IMPACT...Ponding of water on roadways, low visibilities, and rises
         in small streams and creeks.

Locations impacted include...
Gray and rural northern Audubon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4186 9474 4170 9475 4178 9503 4186 9506
TIME...MOT...LOC 0245Z 052DEG 3KT 4180 9489

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Small

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 9:46 PM CDTSpecial Weather StatementDMXAudubon59 min

Nearby

Flash Flood Warnings in Iowa, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.